Florida, 2008

Damaging Wind in Florida, August 14, 2008

August 14, 2008 · NWS TBW · 1 event in 1 county or zone

A squall line moved southeast over the coastal waters and inland along the coastal counties. A severe thunderstorm wind gust occurred at one point along the line as it moved across the northern half of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line moved southeast over the coastal waters and inland along the coastal counties. A severe thunderstorm wind gust occurred at one point along the line as it moved across the northern half of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 14, 8:06 AM EST, 19 minutes earlier.

Area forecast discussion, Aug 14, 8:06 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
906 AM EDT THU AUG 14 2008

.UPDATE...A DEEP TROUGH OVER THE SOUTHEAST WITH A STRONG SURFACE
LOW PRESSURE OFF THE EAST COAST IS PUSHING A COLD FRONT INTO
NORTHERN FLORID. THIS TROUGH WILL STALL NORTH OF THE AREA TODAY.
THIS MORNING IS FAIRLY ACTIVE WITH A LARGE AREA OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM THE PANHANDLE SOUTHWARD OVER THE
EASTERN GULF WITH A LINE EXTENDING FROM PINELLAS COUNTY NORTHWARD.
THIS AREA IS MOVING OFF TO THE EAST AT A PRETTY GOOD CLIP. THIS
MORNINGS SOUNDING INDICATED DEEP TROPICAL MOISTURE WITH
PRECIPITABLE WATER VALUES AT 2.13 INCHES. WIDESPREAD SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN HALF OF THE CWA LOOKS GOOD WITH
SCATTERED THUNDERSTORMS ELSEWHERE. TWEAKED POPS TO ACCOUNT FOR
CURRENT CONDITIONS.

&&

.AVIATION (14/12Z - 15/12Z)...VFR BECOMING MVFR AT NORTHERN
TERMINALS TODAY WITH ISOLD SHOWERS BEGINNING THIS MORNING. VFR WITH
VCTS THIS AFTERNOON AT SOUTHERN TERMINALS. FRONTAL BOUNDARY WITH A
SURFACE LOW TO THE NORTH AND A RIDGE AXIS TO THE SOUTH WILL KEEP
WINDS SOUTHWEST...AND GUSTY AT TIMES DURING THE DAY.

&&

.MARINE...STRONG WINDS OF 20 KTS GUSTING TO 25 KTS CONTINUE AT THE BUOY 110
MILES WEST NORTHWEST OF TAMPA WITH 6 FOOT SEAS. THE STRONG
ONSHORE FLOW WILL CONTINUE TO SUPPORT MODERATE TO HIGH RISKS FOR
RIP CURRENTS THIS MORNING ESPECIALLY FOR THE NORTHERN HALF OF THE
CWA. THERE IS A SMALL CRAFT ADVISORY IN EFFECT THROUGH THIS
AFTERNOON. WILL MONITOR THE WINDS AND SEAS TO SEE IF THE
ADVISORIES WILL NEED TO BE CONTINUED.

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT EXERCISE CAUTION UNTIL 4 PM EDT THIS AFTERNOON FOR
     ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON
     SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS.

     SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

DISCUSSION/MARINE...AJK
AVIATION...CNC
Hazardous weather outlook, Aug 14, 4:55 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
555 AM EDT THU AUG 14 2008

FLZ039-042-043-048>052-055>057-060>062-065-141600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
555 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A COOL FRONT ACROSS NORTH FLORIDA COMBINED WITH SOME UPPER LEVEL
ENERGY AND ABUNDANT MOISTURE WILL LEAD TO SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS THE REGION TODAY. THE BEST CHANCES WILL BE
ACROSS THE NATURE COAST CLOSEST TO THE BOUNDARY WHERE WIDESPREAD
RAINFALL OF 1 TO 2 INCHES IS ANTICIPATED WITH SOME LOCALLY HIGHER
AMOUNTS. THE STORMS WILL BE MOVING RATHER QUICKLY TOWARD THE EAST
NORTHEAST AND THIS COULD LEAD TO GUSTY WINDS UP TO 50 MPH WITH
SOME OF THE STRONGER STORMS...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. REMEMBER IF YOU CAN HEAR THE
THUNDER THEN YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

...RIP CURRENT IMPACT...
THE PERSISTENT WEST TO SOUTHWEST WIND WILL ONCE AGAIN RESULT IN A
MODERATE TO HIGH RISK OF RIP CURRENTS ALONG THE GULF BEACHES
TODAY. THE HIGH RISK AREA IS GENERALLY NORTH OF TARPON SPRINGS
WITH A MODERATE RISK FROM TARPON SPRINGS SOUTH THROUGH BONITA
BEACH. TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT NORTH OF TARPON SPRINGS
FOR TODAY WHERE WIND SPEEDS ARE EXPECTED TO BE AROUND 20 KNOTS
WITH SEAS UP TO 7 FEET WELL OFFSHORE. FURTHER SOUTH...WINDS OF
15 TO 20 KNOTS WILL DEVELOP WITH SMALL CRAFT EXERCISE CAUTION IN
EFFECT FROM TARPON SPRINGS SOUTH TO ENGLEWOOD. MARINERS...
ESPECIALLY THOSE ALONG THE NATURE COAST...MAY WANT TO POSTPONE
TRIPS UNTIL WINDS SUBSIDE AND THE THREAT OF THUNDERSTORMS
DIMINISHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
THE REMNANTS OF THE COOL FRONT WILL DRIFT SOUTH INTO CENTRAL
FLORIDA ON FRIDAY AND THEN WASH OUT ACROSS SOUTH FLORIDA ON
SATURDAY. THIS WILL LEAD TO MORE SCATTERED TO NUMEROUS
THUNDERSTORMS ON FRIDAY WITH THE BEST CHANCES ACROSS CENTRAL
FLORIDA. THE PRIMARY THREATS WILL CONTINUE TO BE FREQUENT CLOUD TO
GROUND LIGHTNING...LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS.

OVER THE WEEKEND AND INTO NEXT WEEK A MORE TYPICAL SUMMERTIME
PATTERN WILL RETURN WITH SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

The radar

The Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Citrus

When
August 14, 8:25 AM EST
Where
Citrus County, 0.61 mi E of Inverness
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.840, -82.340

Law enforcement reported trees and power lines blown down in Inverness.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129684.